Alert archive / Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Blacksburg, VA

June 15, 2017Grayson County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 15, 2017, 4:52 PM EDT for Grayson County, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 4:52 PM EDT (20:52 UTC)
Expired
Jun 15, 2017, 8:45 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:00 PM EDTHEAVY RAIN 3.625 Ne Independence, VAOCCURRED BETWEEN 410 PM AND 500 PM EDT.
Jun 15, 5:09 PM EDTFLASH FLOOD4 Ene Independence, VAWATER FLOWING ACROSS ROAD, PARTIALLY WASHED OUT ROAD, LEAVING LARGE ROCKS BLOCKING A ROAD, NEAR RIVERSIDE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WGUS51 KRNK 152052
FFWRNK
VAC077-160045-
/O.NEW.KRNK.FF.W.0012.170615T2052Z-170616T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
452 PM EDT THU JUN 15 2017

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southeastern Grayson County in southwestern Virginia...

* Until 845 PM EDT

* At 451 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Independence...
  Mouth Of Wilson...
  and Bridle Creek.

This includes the following streams and drainages...
Fox Creek... 
Rock Creek...
Elk Creek...
and Bridle Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3668 8133 3669 8103 3657 8103 3657 8136

$$

WP
2 follow-up statements
029 
WGUS71 KRNK 152148
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
548 PM EDT THU JUN 15 2017

VAC077-160045-
/O.CON.KRNK.FF.W.0012.000000T0000Z-170616T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson VA-
548 PM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR 
SOUTHEASTERN GRAYSON COUNTY...

At 543 PM EDT, local law enforcement reported a mudslide just north 
of US 58 along Riverside Drive east of Independence.

A spotter in the area has reported as much as 3 to 4 inches of rain 
had fallen since 4pm in this area.

Rainfall intensity is letting up but flash flooding is still like 
between Mouth of Wilson and Baywood, including along Fox Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3668 8133 3669 8103 3657 8103 3657 8136

$$

WP
488 
WGUS71 KRNK 160016
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
816 PM EDT THU JUN 15 2017

VAC077-160026-
/O.CAN.KRNK.FF.W.0012.000000T0000Z-170616T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grayson VA-
816 PM EDT THU JUN 15 2017

...THE FLASH FLOOD WARNING FOR 
SOUTHEASTERN GRAYSON COUNTY IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3668 8133 3669 8103 3657 8103 3657 8136

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:00 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 15, 3:00 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Thu Jun 15 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the west this weekend with added showers
and storms likely into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...

Coverage of convection has been lower than earlier anticipated,
possibly due to residual effects of bubble high behind outflow
from overnight convection upstream. However, latest satellite
trends and instability from mesoanalysis indicate conditions
remain favorable for convection to bloom into this evening aided
by approaching upper trof. In anticipation of this will
maintain healthy POPs for the next several hours then trend
things downward after 00Z. While synoptic environment lacks
shear, considerable instability will keep the threat of severe
storms in play as healthy updrafts may produce hail even with
deep warmth and DCAPE values will boost outflow. Any clusters
that develop will also bear close scrutiny as cold pool
interactions may boost storm development. Heavy downpours are
also a good bet and may give rise to local hydro problems.

Things quiet down overnight with more patchy dense fog developing
toward morning. Once the fog burns off, another bout of diurnal
convection is expected tomorrow with the upper trof axis slowly
drifts into the region.

Expect a continuation of warm and muggy conditions with
temperatures remaining right around will remain right around
seasonal norms.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

The Subtropical ridge will hold along the East Coast with the main
zonal mid to upper level westerlies remaining across the northern
U.S. Friday night into Sunday night. The timing of the mid-level
weakness or trough in the broader subtropical ridge could be the key
to the weather across the southeastern CONUS.

The combination of solar heating, unstable air, upper shortwaves,
orographic lift and surface boundaries will result in the daily
chances for showers and thunderstorms mainly during the afternoon
and evening hours. SPC Day two convective outlook highlights a
marginal potential for severe thunderstorms on Friday afternoon into
Friday evening. Moderately large CAPE may be conducive to "pulse"
thunderstorms capable of producing at least localized strong
downbursts. With a relative light mean flow, there is also the
potential for flooding issues especially with high rainfall rates,
slow moving or training thunderstorms.

A upper level trough will slide eastward and reach the Great Lake
region on Sunday. Surface cold front will move from the Midwest into
the Ohio Valley by Sunday night. Not expecting a complete washout
for outdoor activity this Father's day weekend, but keep an eye to
the sky each afternoon and make sure action is taken if storms
approach.  With 850 mb temperatures remaining from plus 16 to plus
18C, expect high temperatures Saturday and Sunday to range from the
mid 70s in the mountains to the upper 80s in the Piedmont. Overnight
low temperatures will remain mild with readings from the upper 50s
in the mountains to around 70 degrees in the Piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM EDT Thursday...

An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 245 PM EDT Thursday...

Expect aviation conditions this period will be quite similar to
previous days. Convection will have a strong diurnal trend and
should dissipate early tonight. Coverage of showers/storms has
been sparse thus far, but believe there is ample instability to
help convection bloom over the next few hours. Will use VCTS and
amend based on radar trends as things progress.

Overnight, expect lingering showers to dissipate and clouds to
scatter out. This will allow for fog/stratus development toward
daybreak. The fog will be most problematic at airfields that
experience direct rainfall so will fine tune obvis with later
TAF packages. For now, will indicate fog/stratus at the
climatologically favored locations of KLWB and KBCB, and also at
KLYH and KDAN where vsbys were quite low this morning.

Outside of thunderstroms winds will generally be light through
the period.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS/JH
NEAR TERM...MBS
SHORT TERM...KK
LONG TERM...KK
AVIATION...MBS/JH
Hazardous weather outlook, Jun 15, 3:06 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EDT Thu Jun 15 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
306 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms could occur this afternoon
and evening with damaging winds and hail the main threats. In
addition, slow moving heavy rain producing storms could produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of strong to isolated severe thunderstorms will
occur from Friday into early next week with the more widespread
coverage likely on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 3:35 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT THU JUN 15 2017

WVZ044-152000-
Monroe-
335 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN MONROE COUNTY...

At 334 PM EDT, a strong thunderstorm was located over Wayside, moving
northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Union...
Wolf creek...
Hollywood...
Pickaway...
and Glace.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3770 8039 3771 8038 3769 8038 3769 8036
      3771 8035 3771 8034 3769 8035 3769 8033
      3759 8029 3755 8071 3763 8072 3764 8071
      3770 8055 3769 8045 3772 8039
TIME...MOT...LOC 1934Z 242DEG 27KT 3761 8066

RS
Special weather statement, Jun 15, 3:38 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT THU JUN 15 2017

NCZ019-152015-
Wilkes-
338 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...

At 337 PM EDT, a strong thunderstorm was located over Dockery, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Ronda...
Windy Gap...
Hays...
and Pleasant Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3621 8114 3632 8109 3630 8087 3606 8088
      3606 8098 3605 8101
TIME...MOT...LOC 1937Z 280DEG 6KT 3626 8106

RS
Special weather statement, Jun 15, 4:05 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT THU JUN 15 2017

VAZ020-152030-
Bath-
405 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN BATH COUNTY...

At 405 PM EDT, a strong thunderstorm was located over Lake Moomaw,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Warm Springs...
Hot Springs...
Lake Moomaw...
Mountain Grove...
and Ingalls Field.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3821 7966 3792 7983 3799 8001
      3804 7997 3807 7996 3810 7993 3812 7994
      3813 7995 3815 7992 3818 7992 3825 7983
      3825 7982 3827 7980
TIME...MOT...LOC 2005Z 287DEG 19KT 3806 7994

RS
Special weather statement, Jun 15, 4:09 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT THU JUN 15 2017

NCZ002-VAZ015-016-152045-
Alleghany-Grayson-Carroll-
409 PM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
CARROLL AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE
CITY OF GALAX...

At 408 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fries to Mouth Of Wilson. Movement
was southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
and Ennice.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3661 8136 3678 8097 3657 8082 3656 8085
      3656 8090 3653 8092 3641 8123
TIME...MOT...LOC 2008Z 311DEG 7KT 3670 8103 3658 8131

RS
Special weather statement, Jun 15, 4:11 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT THU JUN 15 2017

NCZ018-152045-
Watauga-
411 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN WATAUGA COUNTY...

At 411 PM EDT, a strong thunderstorm was located over Valle Crucis.
the storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boone...
Beech Mountain...
Sugar Grove...
Foscoe...
and Beech Mountain In Avery County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3631 8188 3633 8187 3635 8183 3621 8167
      3613 8182 3616 8183 3619 8186 3619 8188
      3622 8191 3623 8191 3624 8190 3626 8189
      3628 8190 3629 8192
TIME...MOT...LOC 2011Z 323DEG 2KT 3619 8181

RS
Special weather statement, Jun 15, 4:13 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT THU JUN 15 2017

NCZ019-152045-
Wilkes-
413 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...

At 412 PM EDT, a strong thunderstorm was located near Roaring River,
moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronda...
Windy Gap...
Clingman...
and Roaring River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3619 8110 3627 8100 3622 8087 3606 8088
      3606 8098 3605 8101 3605 8102
TIME...MOT...LOC 2012Z 307DEG 6KT 3618 8102

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:18 PM EDTSpecial Weather StatementRNKPulaski57 min
Jun 15, 1:40 PM EDTSpecial Weather StatementRNKHenry, Patrick65 min
Jun 15, 4:05 PM EDTSpecial Weather StatementRNKBath25 min
Jun 15, 4:09 PM EDTSpecial Weather StatementRNKGrayson, City of Galax36 min
Jun 15, 4:29 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
Jun 15, 5:05 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford32 min
Jun 15, 5:08 PM EDTSpecial Weather StatementRNKCity of Roanoke67 min
Jun 15, 5:21 PM EDTSevere Thunderstorm WarningRNKMontgomery54 min
Jun 15, 5:24 PM EDTSpecial Weather StatementRNKRockbridge36 min
Jun 15, 5:27 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke3 hr
Jun 15, 5:28 PM EDTSevere Thunderstorm WarningRNKCraig, Roanoke47 min
Jun 15, 5:48 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem72 min
Jun 15, 5:53 PM EDTFlash Flood WarningRNKBotetourt, Roanoke, City of Roanoke, City of Salem6 hr
Jun 15, 6:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin43 min
Jun 15, 6:33 PM EDTSevere Thunderstorm WarningRNKFranklin37 min
Jun 15, 7:00 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jun 15, 7:09 PM EDTSpecial Weather StatementRNKBedford66 min
Jun 15, 7:25 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington65 min
Jun 15, 7:27 PM EDTSpecial Weather StatementRNKGiles33 min
Jun 15, 7:47 PM EDTSpecial Weather StatementRNKBuckingham43 min
Jun 15, 7:58 PM EDTSpecial Weather StatementRNKHenry47 min

Nearby

Flash Flood Warnings in Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.